Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 121, NWS Lincoln, IL

June 27, 20094 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 27, 2009, 7:02 PM CDT for 4 counties in Illinois. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2009, 7:02 PM CDT (00:02 UTC)
Expired
Jun 27, 2009, 8:00 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Fulton County, IL, Marshall County, IL, Peoria County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 93 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:35 PM CDTTSTM WND DMG5 S Princeville, IL16 INCH DIAMETER TREE DOWN. TIME ESTIMATED.
Jun 27, 7:46 PM CDTTSTM WND GST 605 N Peoria, ILNEAR MOUNT HAWLEY AIRPORT. FROM PEORIA CITY ESDA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 280002
SVRILX
ILC057-123-143-203-280100-
/O.NEW.KILX.SV.W.0121.090628T0002Z-090628T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
702 PM CDT SAT JUN 27 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS...
  PEORIA COUNTY IN CENTRAL ILLINOIS...
  NORTHWESTERN WOODFORD COUNTY IN CENTRAL ILLINOIS...
  NORTHERN FULTON COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 800 PM CDT.

* AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES NORTH OF CAMP GROVE TO 2 MILES NORTH OF AVON...OR
  ALONG A LINE EXTENDING FROM 13 MILES WEST OF HENNEPIN TO 18 MILES
  SOUTH OF GALESBURG...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LONDON MILLS...
  LAURA...
  CAMP GROVE...
  PRINCEVILLE...
  FAIRVIEW...
  ELMWOOD...
  BRIMFIELD...
  HENRY...

OTHER LOCATIONS IN THIS WARNING INCLUDE...BELLEVUE...CANTON...
CHILLICOTHE...DUNLAP...FARMINGTON...HANNA CITY...LACON...PEORIA...
ROME...SPARLAND...SPRING BAY...TRIVOLI AND VARNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4115 8935 4111 8933 4110 8905 4050 8995
      4054 9046 4068 9046 4071 9041 4072 8999
      4095 8999 4098 8994 4098 8965 4115 8963
TIME...MOT...LOC 0002Z 283DEG 26KT 4124 8956 4069 9041

$$

SMITH
1 follow-up statement
000 
WWUS53 KILX 280015
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
715 PM CDT SAT JUN 27 2009

ILC057-123-143-203-280100-
/O.CON.KILX.SV.W.0121.000000T0000Z-090628T0100Z/
FULTON IL-MARSHALL IL-WOODFORD IL-PEORIA IL-
715 PM CDT SAT JUN 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR PEORIA...NORTHWESTERN WOODFORD...MARSHALL AND NORTHERN FULTON
COUNTIES...

AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF HENRY TO ELLISVILLE...MOVING EAST
AT 30 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...MONICA...
PRINCEVILLE...MIDDLE GROVE...FAIRVIEW...FIATT...LAWN RIDGE...
ELMWOOD...BRIMFIELD...HENRY AND FARMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4115 8935 4111 8933 4110 8905 4050 8995
      4054 9046 4068 9046 4071 9041 4072 8999
      4095 8999 4098 8994 4098 8965 4115 8963
TIME...MOT...LOC 0015Z 283DEG 26KT 4122 8944 4067 9029

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:45 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 27, 1:45 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT SAT JUN 27 2009

.DISCUSSION...
ISSUED 130 PM CDT SAT JUN 27 2009

MAJOR PATTERN CHANGE TO BRING A COOLER AND MUCH LESS HUMID AIR
MASS SOUTHEAST INTO CNTRL IL STARTING SUNDAY. COLD FRONT...WHICH
WILL BRING THE PLEASANT WEATHER INTO THE AREA...WAS LOCATED JUST
WEST OF DES MOINES AND WILL PUSH EAST INTO THE ILLINOIS RIVER
VALLEY BY LATE THIS EVENING AND EAST OF OUR FORECAST AREA BY
DAWN ON SUNDAY. FAIRLY STRONG TROF FOR THIS TIME OF YEAR EXPCTD
TO DEVELOP OVR THE ERN LAKES EARLY NEXT WEEK KEEPING US IN A
NORTHWESTERLY FLOW PATTERN THRU THE PERIOD.

SHORT TERM...TONIGHT THROUGH TUESDAY

MIXED LAYER CAPES OF AROUND 3200 J/KG EARLY THIS EVENING COUPLED
WITH DECENT MOISTURE CONVERGENCE ALONG THE APPROACHING COLD FRONT
WL HELP TO BREAK ANY REMAINING CAP AND FUEL THE THUNDERSTORMS WITH
THE HIGHER POPS ACRS THE WEST AND NORTH THIS EVENING. FORECAST
SOUNDINGS STILL INDICATING UNIDIRECTIONAL SHEAR WITH MOST LIKELY
CONVECTIVE MODE BEING A SQUALL LINE WITH EMBEDDED BOWS THIS
EVENING...WITH A GRDL DECREASE IN INTENSITY AS THE STORMS SHIFT
FURTHER EAST OVERNIGHT. PRIMARY THREAT WITH THE STORMS THIS EVE WL
BE WITH DAMAGING STRAIGHT LINE WINDS AND PSBLY SOME HAIL...
ALTHOUGH FREEZING LVLS/WBZ HEIGHTS WERE STILL FCST TO BE HIGH THRU
THE EVENING HOURS.

ANY LINGERING SHOWERS ACRS THE FAR SOUTHEAST SHOULD EXIT THE FCST
AREA SUNDAY MORNING WITH GUSTY NORTHWEST WINDS USHERING IN A MUCH
MORE PLEASANT AIR MASS FOR THE RMDR OF THE SHORT TERM PERIOD. MODELS
HAVE BACKED OFF SOME FROM PREVIOUS RUNS WITH RESPECT TO THE PSBLTY
OF ISOLD SHOWERS/THUNDER MONDAY AFTN AS LOW AND MID LEVEL LAPSE
RATES STEEPEN DURING THE AFTN HOURS WITH THE UPPER LOW/COLDER
TEMPS ALOFT SHIFTING SE INTO THE LOWER LAKES. A SECONDARY VORT MAX
AND WEAK FRONTAL BOUNDARY FCST TO PUSH ACRS THE FCST AREA ON
TUESDAY. FORECAST SOUNDINGS CONTINUE TO ADVERTISE A VERY DRY AIR
MASS IN PLACE SO WL NOT ADD ANY POPS INTO THE FORECAST ATTM.

GUID NUMBERS LOOK REASONABLE THRU MONDAY WITH A MAV/MET BLEND BUT
WITH MID 50 DEW POINTS FORECAST ACRS THE AREA FOR THE OVERNIGHT
HOURS OF MONDAY AND TUESDAY...WL TEND TO FOLLOW THE COOLER GUID
VALUES.

LONG TERM...WEDNESDAY THROUGH SATURDAY

STILL SEEING SOME SIGNIFICANT TIMING DIFFERENCES BETWEEN THE
OPERATIONAL GFS AND ECMWF DURING THIS PERIOD. THE GFS CONTINUES
TO SHIFT THE UNSEASONABLY STRONG EASTERN LAKES UPPER LOW OFF TO
THE EAST FASTER THAN THE 00Z RUN OF THE ECMWF. THE LATEST UKMET
AND CMC MODELS SUGGEST A SOLUTION SIMILAR TO THE GFS WITH A
QUICKER MOVMT TO THE ERN LAKES UPPER LOW LATER IN THE PERIOD.
FOR NOW WL CONTINUE TO SIDE WITH THE MORE CONSISTENT ECMWF SOLUTION
WHICH WILL LEAD TO SEASONABLY WARM TEMPERATURES DURING THE PERIOD
WITH LITTLE IF ANY RAINFALL.

SMITH
&&

.AVIATION...
ISSUED 1213 PM CDT SAT JUN 27 2009

COLD FRONT OVER CENTRAL IOWA INTO EXTREME NORTHWEST MISSOURI EARLY
THIS AFTERNOON STILL ON SCHEDULE TO PUSH ACROSS TERMINAL SITES
OVERNIGHT. VERY LITTLE CHANGED FROM 12Z TAF SET AS CONVECTION
STILL LOOKS LIKE IT WILL BE CONFINED TO A NARROW AXIS NEAR THE
FRONT. WILL INTRODUCE VCTS EVERYWHERE 2-3 HOURS PRIOR TO FRONTAL
PASSAGE WITH AN ASSOCIATED TEMPO GROUP WITH VISIBILITIES DOWN TO
3SM. CONVECTION COULD BE LOCALLY INTENSE AND WILL NEED TO BE
MONITORED CLOSELY IN THIS NARROW WINDOW.

FOLLOWING FRONTAL PASSAGE WINDS WILL COME AROUND TO NW AND RAPID
DRYING SHOULD COMMENCE KEEPING ANY BR FROM DEVELOPING.

BARKER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ040-047-049-050.

&&
Hazardous weather outlook, Jun 27, 3:09 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SAT JUN 27 2009

ILZ040-047-049-050-281100-
CASS-MORGAN-SCHUYLER-SCOTT-
309 PM CDT SAT JUN 27 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

MUGGY CONDITIONS THIS AFTERNOON WILL COMBINE WITH TEMPERATURES IN
THE LOWER TO MIDDLE 90S TO PRODUCE HEAT INDEX VALUES NEAR 100
DEGREES. THESE HOT AND HUMID CONDITIONS SHOULD PERSIST INTO EARLY
EVENING. A COLD FRONT WILL APPROACH THE AREA THIS EVENING
BRINGING A CHANCE FOR THUNDERSTORMS AND POSSIBLY LARGE HAIL AND
DAMAGING WINDS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE
BETWEEN 7 PM AND 11 PM.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD THROUGH AT LEAST NEXT
WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ041>043-048-051>053-281100-
CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MENARD-SANGAMON-
309 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL APPROACH THE AREA THIS EVENING BRINGING A
CHANCE FOR THUNDERSTORMS AND POSSIBLY LARGE HAIL AND DAMAGING
WINDS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE BETWEEN 8 PM
AND MIDNIGHT.

THE ILLINOIS RIVER FROM HAVANA DOWNSTREAM WILL REMAIN ABOVE FLOOD
STAGE THROUGH AT LEAST NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 700 PM TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-281100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
309 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS TONIGHT ALONG A COLD FRONT
THAT WILL BE MOVING THROUGH ILLINOIS. MOST OF THE ACTIVITY SHOULD
BE LATE THIS EVENING INTO THE OVERNIGHT HOURS. NO WIDESPREAD
SEVERE STORMS ARE EXPECTED...HOWEVER SOME OF THE STRONGER STORMS
WILL PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-036>038-281100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
309 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL APPROACH THE AREA THIS EVENING BRINGING A
CHANCE FOR THUNDERSTORMS AND POSSIBLY LARGE HAIL AND DAMAGING
WINDS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE BETWEEN 7 PM
AND MIDNIGHT.

THE ILLINOIS RIVER FROM HAVANA DOWNSTREAM WILL REMAIN ABOVE FLOOD
STAGE THROUGH AT LEAST NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 600 PM TONIGHT.

BARKER

In the hours before

Local storm report, Jun 27, 6:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
653 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     GALESBURG               40.95N 90.38W
06/27/2009  E60 MPH          KNOX               IL   TRAINED SPOTTER

            TRAINED SPOTTER IN A CAR WASH ESTIMATED 60 MPH WIND GUST.
            RELYAED BY WFO DVN.

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:30 PM CDTSevere Thunderstorm WarningILXFulton, McLean, Marshall, Mason, Peoria, Tazewell and 1 more60 min
Jun 27, 7:51 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Menard, Schuyler54 min
Jun 27, 8:23 PM CDTAreal Flood AdvisoryILXFulton, Knox, Marshall, Peoria, Stark3 hr
Jun 27, 8:29 PM CDTSevere Thunderstorm WarningILXCass, Logan, Mason, Menard, Schuyler, Tazewell46 min
Jun 27, 8:52 PM CDTSevere Thunderstorm WarningILXCass, Morgan38 min
Jun 27, 8:57 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, Macon, Menard, Sangamon48 min
Jun 27, 9:19 PM CDTAreal Flood AdvisoryILXCass, Logan, Mason, Menard, Schuyler3 hr
Jun 27, 9:42 PM CDTSpecial Weather StatementILXMorgan, Sangamon63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.